Texas, 2012

Damaging Winds in Texas, September 30, 2012

September 30, 2012 · NWS LUB · 2 events in 2 counties and zones

A line of thunderstorms raced south-southeast out of the western Panhandle late this afternoon ahead of a compact shortwave trough embedded in northerly upper flow. Two localized instances of severe winds accompanied this line of storms late in the afternoon; however, the majority of peak wind gusts were between 30 and 45 mph as these storms continued moving south all the way into the Permian…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A line of thunderstorms raced south-southeast out of the western Panhandle late this afternoon ahead of a compact shortwave trough embedded in northerly upper flow. Two localized instances of severe winds accompanied this line of storms late in the afternoon; however, the majority of peak wind gusts were between 30 and 45 mph as these storms continued moving south all the way into the Permian Basin after sunset. These strong winds lofted large amounts of dirt particularly from Littlefield south to Levelland and Brownfield where a distinct haboob was visible by staff at the NWS office in Lubbock. Rainfall proved generally sparse with these fast-moving storms. By late in the night, a second round of storms affected portions of the southeast Texas Panhandle around Memphis with strong winds and light but welcome rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Sep 30, 2:34 PM CST, 2 hours 6 minutes earlier.

Area forecast discussion, Sep 30, 2:34 PM CST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
334 PM CDT SUN SEP 30 2012

.SHORT TERM...
HE UA LOW THAT PROVIDED THE SOUTHERN PLAINS WITH MUCH NEEDED
WETTING RAINS THE PAST FEW DAYS...CONTINUED TO TREK EAST TOWARDS THE
LOWER/CENTRAL MISSISSIPPI VALLEY...AS AMPLIFIED UA RIDGING ACROSS
THE WESTERN CONUS GIVES WAY TO NNW FLOW ALOFT ACROSS THE REGION.
GENERALLY CLEAR SKIES HAVE ALLOWED TEMPS TO WARM INTO THE MID TO
UPPER 70S THIS AFTERNOON...WHICH WOULD HAVE BEEN A FEW DEGREES
WARMER IF IT WERE NOT FOR THE RATHER MOISTENED SOILS. ATTENTION HAS
QUICKLY TURNED TO A SHORTWAVE TROUGH THAT IS DIVING SSE WITHIN THE
FLOW ALOFT...TO NEAR SERN COLORADO THIS AFTERNOON. THIS SHORTWAVE
HAS GENERATED ISOLATED STORMS ACROSS SERN COLORADO...NERN NEW MEXICO
AND THE NWRN TEXAS PANHANDLE...WHICH IS OF INTEREST GIVEN THE
1.0-1.5 KJ/KG OF SFC-BASED CAPE ALREADY IN PLACE ACROSS THE
FA...THANKS TO INCREASED INSOLATION/DAYTIME DESTABILIZATION. IT IS
THEREFORE NOT SURPRISING TO SEE MODEL RUNS SHOWING ISOLATED TO
SCATTERED PRECIP OCCURRING LATER THIS AFTERNOON/EVENING AS THE
DISTURBANCE CONTINUES ITS SSEWD TRANSLATION. THE AFOREMENTIONED
SFC-BASED CAPE COMBINED WITH PROGGED SOUNDINGS EXHIBITING STEEPENED
LAPSE RATES WITH LITTLE TO NO CIN AND 20-30 KTS OF 0-6 KM OF BULK
SHEAR SUGGESTS STORMS CAPABLE OF APPROACHING STRONG TO POSSIBLY
SEVERE LEVELS WITH SMALL HAIL AND GUSTY WINDS THE PRIMARY THREATS.
ALTHOUGH PWATS WILL BE NEARING 1.00 INCH...20+ KTS OF STEERING FLOW
WILL PROMOTE A QUICK STORM MOTION.

TONIGHT...BEST INSTABILITY WILL SHIFT SOUTH OF THE CWA IN CONJUNCTION
WITH THE DISTURBANCE...BUT LINGERING ISOLATED SHOWERS/THUNDERSTORMS
IS NOT OUT OF THE QUESTION. MODEL SOUNDINGS SHOW THE POTENTIAL FOR
PATCHY FOG ESPECIALLY OFF THE CAPROCK AOA 01/12Z...WHERE WIND SPEEDS
WILL BE LIGHTEST. THIS APPEARS TO BE RATHER BRIEF AS A SFC RIDGE
NORTH OF THE CWA NEARS THE REGION...THUS CAUSING A SLIGHT INCREASE
IN WIND SPEEDS BY 01/15Z. AS SUCH...WILL OPT TO NOT ADD A FOG
MENTION ATTM. OVER NIGHT LOWS WILL BE AT OR SLIGHTLY ABOVE SEASONAL
NORMS WITH LOWER 50S ACROSS THE SOUTHWESTERN TEXAS PANHANDLE TO
UPPER 50S ACROSS THE SOUTHERN ROLLING PLAINS EXPECTED.

TOMORROW...WE MAY GET ANOTHER SHOT AT PRECIPITATION AS FORECAST RUNS
HINT AT CONVECTION DEVELOPING GENERALLY OFF THE CAPROCK /NEAREST TO
THE BEST MOISTURE AXIS/...WHICH COINCIDES WITH THE LEFT ENTRANCE
REGION OF A 70+ KT 250 MB ULJ WITHIN THE NNW FLOW ALOFT. AS
PREVIOUSLY MENTIONED...A SFC RIDGE NORTH OF THE REGION WILL CONTINUE
TO SHIFT SOUTH CAUSING A TIGHTENED PRESSURE GRADIENT WITH NORTHERLY
SFC WIND SPEEDS AOA 20 MPH BY LATE AFTERNOON. AFTERNOON SFC-BASED
INSTABILITY WILL BE A BIT LESS THAN TODAY /700-1000 J/KG/...IN
ADDITION TO SLIGHTLY DRIER ATMOSPHERIC PROFILES /PWATS AOA 0.75
INCHES/. HOWEVER A BRIEF STRONG WIND GUST IS PLAUSIBLE GIVEN
STEEPENED LAPSE RATES. TEMPS WILL CONTINUE TO SLOWLY WARM WITH MID
TO UPPER 70S TO LOWER 80S EXPECTED.

&&

.LONG TERM...
DRYING NORTHERLY FLOW LATE TUESDAY WILL TRANSITION QUICKLY TO WEST-
NORTHWEST ALOFT WEDNESDAY AFTERNOON FOLLOWING A SHORT-WAVE RIDGE
EARLY WEDNESDAY. THIS WILL PROMOTE RAPID WARMING...THOUGH
SOLUTIONS HAVE TRENDED SLIGHTLY FURTHER WEST WITH SURFACE LOW
PRESSURE TROUGH LATE IN THE DAY WHICH MAY HOLD COOLER TEMPERATURES
LONGER OVER THE ROLLING PLAINS. HAVE TRENDED READINGS SLIGHTLY
LOWER EASTERN ZONES ON WEDNESDAY.

A FAST MOVING UPPER TROUGH SWINGING ACROSS THE NORTHERN PLAINS
WILL DRAG A COLD FRONT THROUGH THE AREA EARLY THURSDAY...THOUGH
STILL A LARGE SPREAD OVER STRENGTH OF RIDGING AND PRESSURE RISES
ON THURSDAY. WE WILL DEPICT A FAIRLY LARGE TEMPERATURE SPREAD
NORTHWEST TO SOUTHEAST ALONG WITH MODERATELY STRONG NORTHERLY
WINDS EARLY IN THE DAY...TAPERING OFF LATER IN THE DAY. I.E.
COMPROMISE BETWEEN DIFFERENT CAMPS.

FRIDAY SEEMS TO FAVOR EARLY IN THE DAY SURFACE RIDGE THOUGH QUICK
PRESSURE FALLS IN THE AFTERNOON ACROSS THE PANHANDLE IN ADVANCE OF
NEXT UPPER SYSTEM DIGGING SOUTHEAST INTO CENTRAL U.S....THOUGH NOT
ALL SOLUTIONS HAVE COME AROUND TO SURFACE TROUGH SCENARIO. OUR
FRIDAY FORECAST WILL FAVOR SOME WARMING BY ABOUT 2:1 ODDS. THEN...A
STRONGER DUMP OF COLD AIR SEEMS LIKELY FOR SATURDAY ALTHOUGH SPREADS
BETWEEN WAVE TIMING AND AMPLITUDE GROW SUBSTANTIALLY SATURDAY AND
BEYOND.

DRY SHOULD HOLD AFTER LATE TUESDAY...WHILE LATEST SOLUTIONS DO NOT
BRING SIGNIFICANT LIFT OR MOISTURE IN TO AREA AT LEAST THROUGH
SATURDAY. WE WILL KEEP FORECAST DRY AS WELL. RMCQUEEN

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        51  74  47  79  50 /  30  20   0   0   0
TULIA         53  76  47  77  51 /  30  20  10   0   0
PLAINVIEW     54  76  47  78  52 /  30  20  10   0   0
LEVELLAND     54  78  51  80  54 /  30  20  10   0   0
LUBBOCK       56  78  50  78  55 /  30  20  10   0   0
DENVER CITY   55  81  51  80  56 /  30  20  10   0   0
BROWNFIELD    55  80  51  80  55 /  30  20  10   0   0
CHILDRESS     58  80  50  77  56 /  30  20  20   0   0
SPUR          57  80  53  78  55 /  20  20  20   0   0
ASPERMONT     59  81  53  78  57 /  20  20  20   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

29/05
Hazardous weather outlook, Sep 30, 9:29 AM CST, 7 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1029 AM CDT SUN SEP 30 2012

TXZ021>044-011530-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1029 AM CDT SUN SEP 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CONVECTIVE

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE LATE THIS
AFTERNOON AND THIS EVENING. THE STORMS COULD APPROACH STRONG
LEVELS AND PRODUCE SMALL HAIL AND STRONG WIND GUSTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Cannon AFB radar (KFDX), 84 km away, was scanning. The volume nearest the first event began at 22:41 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Parmer

When
September 30, 4:40 PM CST
Where
Parmer County, 1.33 mi WNW of Friona Benger Arpk
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
34.660, -102.700

A 58 mph wind gust was measured by a Texas Tech University West Texas mesonet station near Friona.

Thunderstorm Wind, Hockley

When
September 30, 6:20 PM CST
Where
Hockley County, 6.38 mi WSW of Roundup
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
33.730, -102.200

A 60 mph wind gust was measured by a Texas Tech University West Texas mesonet station south of Anton.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 408373, 408374.